Heavy Snow, Sanilac
- When
- December 26, 12:00 PM EST to December 27, 6:00 AM EST
- Where
- Sanilac forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
The northwest flank of a significant winter storm impacted post holiday travel across southeastern Michigan on December 26th. Widespread snow lifted across the Michigan-Ohio stateline during the late morning hours, arriving over portions of the |I-69 corridor during the mid afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
The northwest flank of a significant winter storm impacted post holiday travel across southeastern Michigan on December 26th. Widespread snow lifted across the Michigan-Ohio stateline during the late morning hours, arriving over portions of the |I-69 corridor during the mid afternoon. While the storm system tracked through the Tennessee valley transferring energy to the east coast during the afternoon, an axis of enhanced moisture became anchored over much of southeast Michigan throughout the evening. By daybreak of December 27th, a general 4 to 7 inches of snowfall fell southeast of a line from Bad Axe to Manchester, with amounts in excess of 10 inches common for locations in eastern St Clair and Sanilac counties adjacent to Lake Huron.
Here are some of the higher snowfall totals received:
Lakeport (3W), 14 inches.|Port Huron, 11 inches.|Richmond (4N), 7.7 inches.|White Lake, 7.3 inches.|Lexington, 7 inches.|Ann Arbor, 6.9 inches.|Grosse Pointe Farms, 6.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 26, 5:25 AM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 AM EST WED DEC 26 2012
.AVIATION...
//DISCUSSION...
ACCUMULATING SNOW WILL OVERSPREAD SE MI THIS AFTERNOON AND EVENING
LEADING TO RAPIDLY LOWERING CEILINGS AND VISIBILITIES. IN THE
MEANTIME...STRATO CU SHOULD HOLD STEADY ACROSS THE AREA THROUGH
THE MORNING WITH CLOUD BASES IN THE 2500-3500 FT RANGE. NORTHEAST
WINDS WILL BE BRISK THROUGH THE DAY...AVERAGING AROUND 15 KNOTS
SUSTAINED...WITH GUSTS BETWEEN 20 AND 25 KNOTS.
FOR DTW...ACCUMULATING SNOWFALL IS EXPECTED TO BEGIN BETWEEN 18Z AND
20Z AND PERSIST WELL INTO WED NIGHT. THE HIGHEST INTENSITY SNOWFALL
IS EXPECTED BETWEEN 21Z AND 02Z...WHEN SNOWFALL RATES MAY REACH AN
INCH AN HOUR AT TIMES. SNOWFALL INTENSITY SHOULD RAPIDLY DIMINISH
AFTER 04Z. TOTAL SNOWFALL IS EXPECTED TO BE AROUND 5 INCHES.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FT THROUGH THE TAF PERIOD.
* HIGH CONFIDENCE THAT PRECIPITATION WILL FALL AS SNOW WEDNESDAY
AFTERNOON AND EVENING.
&&
.PREV DISCUSSION...ISSUED 354 AM EST WED DEC 26 2012
SHORT TERM...TODAY AND TONIGHT
WELL ADVERTISED LOW-MID LEVEL CYCLONE WELL WITHIN THE DEEPENING
PHASE EARLY THIS MORNING AS IT TRANSLATES NORTHEAST INTO THE
TENNESSEE VALLEY. AN ASSESSMENT OF CURRENT OBSERVATIONS/RADAR AND
SATELLITE UPSTREAM SUGGEST A RATHER COMPACT/EVOLVING DEEP LAYER
FORCING FIELD EXISTS ANCHORED ON THE NORTHWEST FLANK OF THE 500 MB
CIRCULATION PIVOTING FROM NORTHEAST ARKANSAS INTO WESTERN KY. A
RATHER DEFINED DRY SLOT ROTATING THROUGH THE EASTERN/NORTHERN SIDE
OF THIS SYSTEM SEEMINGLY ACTING TO DISRUPT THE BETTER MOISTURE
TRANSPORT DOWNSTREAM....CLEARLY EVIDENT BY THE MORE RAGGED LOOKING
COVERAGE AND LIMITED HIGHER END INTENSITY TO THE LEAD CORRIDOR OF
PRECIPITATION WORKING NORTH THROUGH KENTUCKY AND SOUTHERN INDIANA.
THIS DEFINED LACK OF SCALE AT PRESENT ALREADY CONTRADICTORY TO WHAT
BOTH THE GFS AND NAM SUGGEST THROUGH 09Z...EACH MODEL ALREADY A
SOLID AND WIDESPREAD .25-.50" TOO HIGH ON QPF ACROSS THAT
KY/SOUTHERN INDIANA CORRIDOR.
MATURE SYSTEM WILL SHIFT TO ROUGHLY EASTERN KY BY 21Z BEFORE AN
AGGRESSIVE EASTWARD ADJUSTMENT IN THE PRESSURE FALLS FORCES A
REORGANIZATION OF THE SURFACE LOW OVER THE EAST COAST. MODELS
HOLDING FIRM IN ALLOWING AN EXPANSIVE AXIS OF DEFORMATION TO
EMERGE/HOLD WELL NORTHWEST OF THE UPPER LOW CENTER TODAY...
PIVOTING THE NORTHWEST PERIPHERY OF THIS EFFECTIVE AXIS THROUGH
SOUTHEAST MICHIGAN ROUGHLY 21Z-03Z. MODEL CROSS SECTION ANALYSIS
DEPICTS A SOLID 3-5 HOUR WINDOW FOR STRONG ASCENT ALONG THE 850-650
MB SLAB...PRIMARILY ALIGNED ACROSS THE SOUTHEAST THIRD OF THE
FORECAST AREA. THE OVERALL PROFILE NOT OVERLY UNSTABLE...BUT THE
DEGREE OF MID LEVEL STABILITY DOES DIMINISH BY LATE AFTERNOON.
GIVEN A RESIDENT MOISTURE PROFILE CONTAINING 2 G/KG OF SPECIFIC
HUMIDITY...THIS WOULD SUPPORT A NORTHWARD EXPANDING AREA OF SNOWFALL
FROM LATE AFTERNOON INTO THE EVENING HOURS.
A COUPLE OF CONCERNS REMAIN IN DEFINING POTENTIAL SNOWFALL AMOUNTS.
FIRST...AS NOTED WITH THE CURRENT TRENDS ABOVE...THE MODEL MASS/
MOISTURE FIELD AND CONSEQUENTLY EFFECTIVE QPF APPEAR HIGHLY
CONTAMINATED BY AN OVERZEALOUS CONVECTIVE SCHEME. THIS COMBINED
WITH THE LIKELIHOOD OF A SHORT DURATION OF HIGH END PRECIPITATION
RATES CERTAINLY CALLS INTO QUESTION THE MOST RECENT UPWARD MODEL
ADJUSTMENT IN PROGGED LOCAL QPF...AS MUCH AS .5-.6" OF LIQUID ACROSS
THE EASTERN TIER. IN ADDITION...THERE REMAINS AT LEAST A LOW
PROBABILITY FOR THE DEEPER DEFORMATION TO CONTRACT MUCH SOONER
AND/OR LARGELY SWEEP BY TO THE EAST IN CLOSER PROXIMITY TO THE
500 MB CIRCULATION. GIVEN OUR TENUOUS POSITION WELL NORTHWEST OF
THIS SYSTEM...STILL SOMETHING TO MONITOR THROUGH THE MORNING WITH
THE BEST SNOWFALL POTENTIAL STILL MORE THAN 12 HOURS OUT.
THE ONE ADDED COMPONENT TO CONSIDER MAINLY FOR THE THUMB WILL BE FOR
SOME DEGREE OF LAKE EFFECT TO EVOLVE TONIGHT. WITH THE OVERLAKE
INSTABILITY MORE THAN SUFFICIENT AND ESTABLISHED LOW LEVEL
CONVERGENCE ELONGATED ON NORTH-NORTHEAST FLOW...MAIN QUESTION WILL
BE WHETHER THE LOW LEVEL WIND FIELD WILL BE TOO TRANSIENT TO ALLOW
FOR A MORE FOCUSED/NARROW AXIS OF HIGHER INTENSITY SNOWFALL.
TAKING ALL THIS INTO ACCOUNT...HARD PRESSED AT THIS POINT TO VARY
CONSIDERABLY FROM THE GOING SNOWFALL FORECAST OR ADVISORY HEADLINE.
OVERALL GENERALLY LOOKING AT A SWATH OF ACCUMULATION IN THE 3 TO 5
INCH RANGE ALONG/SOUTHEAST OF LINE FROM HOWELL TO BAD AXE. THE
HIGHER END AMOUNTS WILL TEND TO ALIGN FROM MONROE/DETROIT THROUGH
PORT HURON DURING THE EVENING...WITH THE FOCUS THEN TURNING TO THE
REMAINDER OF THE THUMB OVERNIGHT. A GUSTY 15-20 KNOT NORTHEAST
WIND WILL CERTAINLY CONTRIBUTE TO SOME BLOWING/DRIFTING THROUGH
THIS TIME. MAIN ADJUSTMENT WITH THIS FORECAST PACKAGE WILL BE TO
SHIFT THE START TIME OF THE ADVISORY BACK INTO THE MID-LATE
AFTERNOON HOURS.
LONG TERM...
LINGERING SNOW SHOWER ACTIVITY THURSDAY MORNING OVER THE THUMB
REGION WITH THE NORTHERLY FLOW OFF LAKE HURON WILL COME TO AN END AS
FAIRLY AMPLIFIED UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL GREAT
LAKES DURING THE DAY. EVEN SO...FORECASTED SOUNDINGS STILL FAIL TO
SCOUR OUR THE LOW CLOUDS UNTIL THE EVENING HOURS...JUST IN TIME TO
ALLOW FOR A NICE DROP IN TEMPS WITH THE FRESH SNOW COVER AND LIGHT
WINDS. CERTAINLY MINS IN THE TEENS SEEMS LIKE A REASONABLE
EXPECTATION...WITH LATE NIGHT INCREASE IN MID CLOUDS THE ONLY
POTENTIAL HINDRANCE.
MORE UPPER LEVEL ENERGY/SHORTWAVES LINED UP ALONG THE WEST
COAST/BRITISH COLUMBIA COAST. STILL...00Z MEDIUM RANGE GUIDANCE
EURO/CANADIAN/GFS KEEP UPPER LEVEL TROUGH POSITIVELY TILTED/OPEN AS
CONSOLIDATION OF UPPER LEVEL PV DOES NOT TAKE PLACE UNTIL TOO
LATE FOR OUR REGION. HOWEVER...STILL NEED TO WATCH THE ENERGY/HEIGHT
FALLS TRACKING THROUGH THE NORTHERN ROCKIES LATE FRIDAY...AS IT MAY
BE A BIT STRONGER AND ALLOW FOR A FASTER AMPLIFICATION PROCESS. EVEN
SO...INVERTED SURFACE TROUGH FRIDAY NIGHT WILL PROBABLY BE
SUFFICIENT TO GENERATE A LITTLE LIGHT SNOW INTO SATURDAY.
00Z EURO STILL ADVERTISING COASTAL LOW BOMBING OUT TOWARD NOVA
SCOTIA AND THEN TRACKING TO NEWFOUNDLAND...AND WE ARE STUCK IN
PSEUDO ZONAL FLOW...ALLOWING FOR TEMPS NEAR NORMAL VALUES
SUNDAY/MONDAY.
MARINE...
STRONG LOW PRESSURE TRACKING THROUGH EASTERN KENTUCKY THIS MORNING
WILL REACH THE WASHINGTON D.C. AREA THIS EVENING. MEANWHILE...HIGH
PRESSURE WILL REMAIN PARKED OVER ONTARIO...LEADING TO A TIGHT
EASTERLY PRESSURE GRADIENT OVER THE CENTRAL GREAT LAKES
TODAY...SHIFTING TO THE NORTHEAST AND THEN NORTH TONIGHT.
WITH A LONG FETCH AND SOME CHANNELING...HAVE DECIDED TO ISSUE A GALE
WARNING FOR SAGINAW BAY THIS AFTERNOON INTO THIS EVENING...WITH THE
GALE WARNING CONTINUING FOR WESTERN LAKE ERIE AS WELL.
OTHERWISE...HIGHER WAVES LOOK TO BE PERSISTING OVER THE NEARSHORE
WATERS OF LAKE HURON TOMORROW AND TOMORROW NIGHT WITH THE NORTHERLY
WINDS. WIDESPREAD SNOW WILL IMPACT MUCH OF THE CENTRAL GREAT LAKES
THIS AFTERNOON INTO THIS EVENING..TAPERING OFF TO MORE CONCENTRATED
LAKE BANDS OVER SOUTHERN LAKE HURON THURSDAY MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083...FROM 1 PM
WEDNESDAY TO 7 AM THURSDAY.
WINTER WEATHER ADVISORY...MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-
MIZ070...FROM 4 PM WEDNESDAY TO 7 AM THURSDAY.
WINTER WEATHER ADVISORY...MIZ049-MIZ054-MIZ055...FROM 4 PM
WEDNESDAY TO 10 AM THURSDAY.
LAKE HURON...
GALE WARNING...SAGINAW BAY...FROM 11 AM WEDNESDAY TO MIDNIGHT
THURSDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...UNTIL 10 AM FRIDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 4 AM THURSDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...FROM 10 AM WEDNESDAY TO 10 PM WEDNESDAY.
&&
AVIATION.....SF/MR
SHORT TERM...MR
LONG TERM....SF
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 402 AM EST WED DEC 26 2012 MIZ047-048-053-060-270930- MIDLAND-BAY-SAGINAW-SHIAWASSEE- 402 AM EST WED DEC 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP LATE TODAY AND CONTINUE TONIGHT...WITH GENERALLY 1 TO 2 INCHES EXPECTED, EXCEPT UP TO 3 OVER SHIAWASSEE COUNTY. NORTHEAST WINDS OF 15 TO 25 MPH WILL ALSO HAMPER TRAVEL AS BLOWING AND DRIFTING SNOW MAY REDUCE VISIBILITY. A STRONG LOW PRESSURE SYSTEM OVER EASTERN KENTUCKY WILL TRACK EAST TODAY...REACHING THE MID ATLANTIC COAST THIS EVENING. THIS IS A LARGE STORM SYSTEM AND CENTRAL PORTIONS OF LOWER MICHIGAN ARE EXPECTED TO RECEIVE A GLANCING BLOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-054-055-061>063-068>070-075-076-082-083-270930- HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 402 AM EST WED DEC 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MAJORITY OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR LATER TODAY AND TONIGHT. PLEASE SEE THE LATEST FORECASTS AND WINTER WEATHER STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER WEATHER ADVISORY FOR SNOW LINGERS INTO THURSDAY MORNING ACROSS THE EASTERN THUMB REGION. PLEASE SEE THE LATEST FORECASTS AND WINTER WEATHER STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-270930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 402 AM EST WED DEC 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE MICHIGAN WATERS OF LAKE ERIE AND SAGINAW BAY. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL OTHER MARINE AREAS. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. WIDESPREAD SNOW WILL IMPACT MUCH OF THE CENTRAL GREAT LAKES THIS AFTERNOON INTO THIS EVENING..TAPERING OFF TO MORE CONCENTRATED LAKE BANDS OVER SOUTHERN LAKE HURON THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORIES CONTINUE FOR LAKE HURON THROUGH THURSDAY NIGHT. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418297, 418298, 418299, 418301, 418302, 418304.